Wyoming, 2024High Wind in Wyoming, May 23, 2024
May 23, 2024 · NWS CYS · 7 events in 7 counties and zones
Strong winds occurred across southeast Wyoming 23 May as a cold front created a Bora type wind event for the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred across southeast Wyoming 23 May as a cold front created a Bora type wind event for the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 2:15 AM MST, 6 hours 15 minutes earlier. Its key messages:
- Strong wind gusts 50-60mph possible in the wind prone and gap areas of southeast WY today mid-morning through early afternoon. See the latest High Wind Warning Statement for further details.
- Daily shower and thunderstorm chances continue through the long term from Thursday afternoon onwards.
Area forecast discussion, May 23, 2:15 AM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
315 AM MDT Thu May 23 2024
.KEY MESSAGES...
- Strong wind gusts 50-60mph possible in the wind prone and gap
areas of southeast WY today mid-morning through early
afternoon. See the latest High Wind Warning Statement for
further details.
- Daily shower and thunderstorm chances continue through the
long term from Thursday afternoon onwards.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 242 AM MDT Thu May 23 2024
The approaching cold front has made it through portions of western
and north-central Wyoming as of early this morning. This cold front
will continue to sweep southward through the remainder of today. We
can expect mostly cloudy skies to accompany the cold front, with
light precipitation in our western zones. Light snow showers will
accumulate in elevations above 9000 feet today, but we are not
expecting headline criteria snowfall by any means. Daytime highs in
the Snowy/Sierra Madre mountains will hover near or below the
freezing mark. The cloud cover will cause temperatures to be much
cooler compared to our forecast zones closest to the CO/NE/WY state
line, where high temperatures in the 60s and 70s will be present. It
may be possible for 80 degrees to be attained in Kimball and
Cheyenne County before the cold front moves through these locations,
heading into the Central Plains. Scattered rain showers and isolated
thunderstorms are possible for our western NE area late this
afternoon, but severe weather isn't expected. The main story will be
the strong, gusty winds that will occur in the wind prone and gap
areas of southeast WY. A few areas on the lee side of the higher
terrain will also see strong wind gusts. The signal for a prolonged
high wind event is weak, but went ahead and upgraded the high wind
headlines nonetheless. The gusty winds will stick around for western
Nebraska late tonight through the early Friday morning hours.
We will have another round of shortwave disturbances approach the
area by late Friday, and again on Saturday. The stronger wave will
impact us on Saturday, but scattered rain showers and general
thunderstorms will be the primary weather hazards. We aren't
expecting severe weather to accompany the thunderstorms that develop
on Saturday. Daytime highs on Friday and Saturday will show a
gradual warmup trend. Highs in the 60s and 70s are likely, with the
warmest temperatures across the high plains of western Nebraska both
days. Expect the warmer temperature trend to continue through the
remainder of the holiday weekend into early next week.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 242 AM MDT Thu May 23 2024
First of 2 shortwaves moves through Saturday evening...bringing
showers and thunderstorms into the Nebraska Panhandle as it
moves through. Could see showers and storms persisting into the
late evening past midnight before weather begins to settle down
Sunday morning.
A stronger shortwave looks to be located in southern Idaho
early Sunday morning that tracks across the CWA Sunday
afternoon. Timing of this system moving through during the
afternoon could lead to some strong to severe
thunderstorms...though timing could change.
This last shortwave moves through Sunday night into Monday...so
Memorial Day looks pretty nice across southeast Wyoming and
western Nebraska. Warm/dry weather looks to continue into the
middle of next week as an upper level ridge remains in place
across the CWA.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1010 PM MDT Wed May 22 2024
A trough aloft and its associated cold front will move across
the terminals during the daytime on Thursday.
Scattered to broken clouds from 10000 to 15000 feet will occur.
Winds will gust to 22 knots at Chadron and Alliance until 15Z,
then winds will gust to 42 knots at all terminals after 15Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM this morning to 6 PM MDT this
evening for WYZ101-104>107-110-116-117.
NE...None.
&&
SHORT TERM...BW
LONG TERM...GCC
AVIATION...RUBINHazardous weather outlook, May 23, 1:22 AM MST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 AM MDT Thu May 23 2024
NEZ002-003-019>021-054-055-095-096-WYZ108-109-111-113-115-118-119-
241000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
222 AM MDT Thu May 23 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY
A cold front will sweep through the area by late today, causing
breezy to strong wind gusts at times. An isolated strong
thunderstorm can't be ruled out as the cold front moves southward
across the region. Wind gusts up to 40-50mph are possible as this
occurs.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
Scattered showers and thunderstorms are possible this weekend.
Severe weather is not expected however.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>107-110-112-114-116-117-241000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Sierra Madre Range-
Snowy Range-South Laramie Range-South Laramie Range Foothills-
222 AM MDT Thu May 23 2024
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY
A cold front will move through the area today. Scattered snow
showers are possible for elevations above 9000 feet. Strong wind
gusts will accompany this cold front as wind gusts up to 60mph
will be possible. See the latest High Wind Warning Statement for
further details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
Scattered showers and thunderstorms are possible this weekend.
Severe weather is not expected however.
.Spotter information statement...
Spotter activation will not be needed.
BW
High Wind, Converse County Lower Elevations
- When
- May 23, 8:30 AM MST to 8:53 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas Airport ASOS station (KDGW) measure maximum wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- May 23, 2:22 PM MST to 7:24 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT site Bordeaux (KBRX), located 9 miles south of Wheatland reported these peak wind gusts.
High Wind, East Platte County
- When
- May 23, 3:26 PM MST to 4:12 PM MST
- Where
- East Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor Coleman (WY1), located 13 miles south of Glendo reported these wind gusts.
High Wind, South Laramie Range
- When
- May 23, 3:35 PM MST to 6:37 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor Remount, (WY29), located 5 miles east of Buford reported this peak wind gust. Buford East and Remount Road also reported wind gusts in excess of 58 mph.
High Wind, North Snowy Range Foothills
- When
- May 23, 4:10 PM MST to 6:18 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site Halleck Ridge (WY18) located 7 miles northwest of Elk Mountain reported this peak wind gust.
High Wind, South Laramie Range Foothills
- When
- May 23, 4:34 PM MST to 7:22 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site EMKAY, located 14 miles west southwest of Cheyenne reported this peak wind gust. Whitaker, Wyo Hill and Otto WYDOT sites also reported wind gusts in excess of 58 mph during this time.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- May 23, 4:58 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet station 4 miles west of Muddy Gap reported this peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23, 2024$4.6 million · EF2 · 23 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Hail and Damaging Winds in Connecticut, May 23, 2024$23,000 · 1 in hail · 9 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170349, 1168918, 1168919, 1168920, 1168917, 1168921, 1168916.